News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Clots & Anticoagulants

Question: Which Vitamins really helps Warfarin? And what doses?


 Engineer_from_Iraq - Tue Jan 13, 2009 4:56 am

Hello Doctors..

My father is 66 years old and had a bypass surgery last year where they replaced 3 Valves and 2 of his Cardiac Arteries.
He unfortunatel got two stroke 17 days ago, it mainly affected his vision center as a CT scan showed the clot. At first he got completely blind, then his vision slowly came back, but he still can't distinguish colors or faces.
In the first 6 days, they gave him 100 ml of Menitol twice a day, 5 mg of Warfarine, 1.5 CC of heparine each 6 hours + Aspirin.

after that they adjusted that dosage to just 5mg Warfarin and one pill of Aspirin per day.
I have heard that there are some Vitamins could assist Warfarin's job while some others contradict... Can you tell me which Vitamins you recommend and what exact doses?
Also what vitamins are good to heal my father's vision and what exact doses?

Thanks a lot in advance
 John Kenyon, CNA - Tue Jan 13, 2009 10:07 pm

User avatar Hello -

I'll try to answer your questions in order.

First, while there are no vitamins that can "help" warfarin work better, there are some (along with some foods, drinks, etc.) that can work against it, so it is important that those things be avoided. Anything with vitamin K in it should be avoided, as this has the opposite effect of warfarin. Also green, leafy vegatables are generally contraindictated as well.

Vitamin therapy can be a very good boost to natural health, but it's also an extremely imprecise science and not exactly a medical area. So far as what might be able to help your father's vision to heal, it is impossible to say with any certainty which ones would help, since his vision loss is due to a stroke, which is a mechanical event and not a nutritional one. There also are generally no "exact" doses for vitamins, but mainly upper limits as to where certain ones may become toxic. For this reason any vitamin therapy would necessarily be guided by staying within the recommended daily intake (as spelled out on the container label), and not exceeding that. Also, again, vitamin K, in particular, should be avoided. Probably your best course with regard to vitamin therapy for your father would be to discuss this with his doctor, so as to be certain there is nothing given him that might interact with any other medication he is currently taking.

The vision loss can sometimes resolve, and the warfarin may well be helpful in that regard, but this is a completely unpredictable thing. It's best to have a medical person follow your father's progress carefully and hope for the best.

I hope this is helpful to you. Best of luck to you and especially to your father. Please follow up with us as needed.
 Engineer_from_Iraq - Wed Jan 14, 2009 1:28 am

Dear Dr. Kenyon,

Thank you so much for your precious information and for the kind words. You helped me a lot.
The problem is that we don't have really good doctors in Iraq, most of the giants have left Iraq to save countries, so I don't know if I should trust the current doctors or not.
Besides, they don't give the patient enough chance to ask and discuss all what he thinks and wonders about. Not mentionig that we have no research centers or alike stuff to upate our doctors information to the latest knowledge. That was the main reason for me to search for help online.

However, I also read something about that we should be careful when using Warfarin with depressed patients (here http://www.doctorslounge.com/hematology ... rfarin.htm)
My father got very depressed after his last stroke. He starts to cry every time he sees one of his frinds or relatives, or when he listen to any sad music, or any imotional situations. He always feels upset and desperate... is that one of Warfarins side effects? And what should we do for that?

Thanks a lot again.
 John Kenyon, CNA - Wed Jan 14, 2009 1:54 pm

User avatar Hello again,

You are very welcome. I only wish I could have given you a better answer. I hope what I've provided is somewhat helpful. I understand all too well the limitations of medical care in the area where you are right now and pray this will improve sooner than later.

Regarding the use of warfarin in depressed patients, although there is no documentation in the literature about this, there is a great deal of anecdotal evidence passing among healthcare personnel and some patients and I myself have heard some stories which make me wonder if there may not be some connection between use of warfarin and mood disorders, even though it's unclear to me why this should be so. Of course there are also other circumstances at work which likely contribute to your father's current depression and sadness: his illness for one thing, plus current conditions in Iraq. plus the fact that many stroke victims tend to experience a period of marked emotional lability due to injury to that part of the brain which processes emotional reactions. All this no doubt contributes. Sometimes, though, situational depression (essentially sadness over prevailing conditions) is enough to cause a great deal of depressed affect in the patient.

I would suggest you be as positive and supportive as possible for your father right now. Hopefully things will get better not only for him personally, but that things in general will soon start to improve in your location. You father is very fortunate to have you as his advocate and helper.

My very best to you both. Please keep us updated. If I find more information on this subject I'll be sure to let you know.
 Engineer_from_Iraq - Thu Jan 15, 2009 1:15 am

Dear Dr. Kenyon,

My deep thanks to your kind and humanitarian feelings. And yes you helped me so much, thanks very much for that.
I will try to be as positive as I can, and I will avoid any subjects that remind him with sad issues. But as a matter of fact, he likes to follow news so much, and all our Arabic channels (the only language that he knows) are always reporting Ghaza's tragedy.. I will try to keep him away of that too.

I will keep you updated if any new progress occured.

I really like to thank you again for your great help, my best wishes to you.
 John Kenyon, CNA - Thu Jan 15, 2009 12:53 pm

User avatar You're very welcome and I'm happy if my responses have been helpful at all. You and your family and everyone living there are in the thoughts and prayers of many. Your father is very fortunate to have you.

My best to you and yours.
 Engineer_from_Iraq - Fri Jan 23, 2009 10:14 am

Hello again Dr. Keynon,

Several days ago, my father's doctor prescribed Amiodarone 200 mg/day, in addition to his already prescribed 6.25 mg/day Carvedilol. After that I noticed that happens some blood in his spittle, snuffle, and stool. His health was generally good till yesterday, he could standup, walk, and excrete alone. He could also wash his face and do several hand activities normally.

But yesterday, when he was trying to stand up, he sort of passed out for like 5 seconds, and he lost all of his power after that. It was like he returned back to his first day of stroke! untill now he is very weak and desperate again... I don't know what is the explanation of what happened.
Is that because of the new Amiodarone? Now he can't walk alone any more. And his appetite became worse.
I hope that you can help with an explanation, and what should we remind his doctor about?

Another question: is Omega-3 pills good for him?

Thanks a lot in advance...
 John Kenyon, CNA - Fri Jan 23, 2009 5:05 pm

User avatar Hello -

It's difficult to be certain, but there is a possibility that some of the new symptoms are being caused by amiodarone, which can have some fairly strong and noxious side effects. This would be worth your doctor's time to look into, as there are other antiarrhythmics which could be substituted if necessary, and which don't have as many side effects.

As for the Omega 3 supplement, it is generally beneficial, but since it has the potential to interact with anticoagulants, it should be cleared by your father's doctor before use.

I look forward to further updates and hope your father's current setback is brief.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here